Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 4, 2017, 11:36 PM EDT for 5 counties in Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 11:36 PM EDT (03:36 UTC)
- Expired
- May 5, 2017, 12:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bell County, KY, Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS53 KJKL 050336
SVRJKL
KYC013-095-131-133-193-050415-
/O.NEW.KJKL.SV.W.0038.170505T0336Z-170505T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1136 PM EDT THU MAY 4 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
Southwestern Letcher County in southeastern Kentucky...
Southeastern Leslie County in southeastern Kentucky...
Southeastern Perry County in southeastern Kentucky...
* Until 1215 AM EDT
* At 1136 PM EDT, severe thunderstorms were located along a line
extending from Cubage to 7 miles south of Hensley Store to near
Sneedville to near Russellville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins Creek,
Big Fork, Bobs Creek, Leatherwood, Bledsoe, Dizney, Louellen,
Coldiron, Black Snake, Gilley, Clutts, Napier, Cubage and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 8362 3713 8331 3715 8303 3701 8284
3699 8283 3698 8287 3693 8286 3691 8288
3690 8287 3685 8301 3685 8307 3678 8313
3674 8314 3670 8334 3667 8343 3667 8351
3664 8358
TIME...MOT...LOC 0336Z 207DEG 38KT 3668 8351 3661 8339 3648 8319 3632
8315
HAIL...0.75IN
WIND...60MPH
$$
JP2 follow-up statements
840
WWUS53 KJKL 050355
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1155 PM EDT THU MAY 4 2017
KYC013-050405-
/O.CAN.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Bell KY-
1155 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
3686 8349 3713 8331 3715 8303 3701 8284
3699 8283 3698 8287 3690 8287 3685 8301
3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0355Z 207DEG 38KT 3685 8340 3678 8328 3665 8308 3649
8304
$$
KYC095-131-133-193-050415-
/O.CON.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1155 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR HARLAN...SOUTHWESTERN LETCHER...SOUTHEASTERN LESLIE AND
SOUTHEASTERN PERRY COUNTIES...
At 1155 PM EDT, severe thunderstorms were located along a line
extending from Tremont to Three Point to near Jonesville to 6 miles
north of Rogersville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins Creek, Big
Fork, Bobs Creek, Leatherwood, Bledsoe, Dizney, Louellen, Coldiron,
Gilley, Clutts, Napier, Shields, Yeaddiss and Black Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
3686 8349 3713 8331 3715 8303 3701 8284
3699 8283 3698 8287 3690 8287 3685 8301
3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0355Z 207DEG 38KT 3685 8340 3678 8328 3665 8308 3649
8304
HAIL...0.75IN
WIND...60MPH
$$
JMW517
WWUS53 KJKL 050414
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1214 AM EDT FRI MAY 5 2017
KYC095-131-133-193-050424-
/O.EXP.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1214 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...SOUTHWESTERN
LETCHER...SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY COUNTIES WILL
EXPIRE AT 1215 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
3686 8349 3713 8331 3715 8303 3701 8284
3699 8283 3698 8287 3690 8287 3685 8301
3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0414Z 207DEG 38KT 3702 8329 3695 8317 3682 8297 3666
8293
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:26 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 4, 10:26 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1026 PM EDT Thu May 4 2017 .UPDATE... Issued at 1026 PM EDT THU MAY 4 2017 Rainfall has been rather heavy up the I-75 corridor over the past few hours with several automated gauges approaching an inch. Meanwhile, only sprinkles have occurred over our far eastern counties thanks to continued downslope flow. HiRes models continue to indicate that the band of steadier rain will pivot northeast overnight but likely break apart some as it interacts with the rain shadow. A lull in the rain still appears on tap late in the night as we get dry slotted before more shower activity fills in during the day on Friday as the surface low moves overhead and then to our east. The only update of any consequence was to raise temps up a few degrees through the night with overcast skies expected and no real cold advection kicking in until tomorrow. Also removed thunder everywhere except our southwest counties where a few storms may sneak north from Tennessee over the next hour or two. UPDATE Issued at 835 PM EDT THU MAY 4 2017 Rain continues to affect the western half of our CWA, but is having a hard time moving into our eastern half as winds aloft remain southeasterly. That will eventually change as winds aloft shift more southerly overnight but still expect a good QPF gradient with much lighter rainfall from JKL east than falls west of JKL. Narrow band of showers that produced some wind damage in Clinton County weakened as they moved into Wayne County. Cannot rule out a stray strong gust with any showers that move through over the next few hours with strong low level jet remaining in place aloft through 06z but do see it being a major threat. In fact, winds over our higher terrain have weakened enough that the wind advisory was allowed to expire on time at 8 pm. Overall, forecast is in good shape and only minor changes were made to the database so far. && .SHORT TERM...(This evening through Friday night) Issued at 342 PM EDT THU MAY 4 2017 Surface analysis shows an are of low pressure placed across the Tennessee Valley and warm front progressing north. While the winds have been gusty in spots the mixing has been limited and therefore have canceled the wind advisory for most of the area. However, did keep the higher terrain nearer the VA border in the advisory for mostly the higher terrain. Winds will slacken this evening for most and therefore advisory is still set to expire at 0Z for the remaining counties. We have seen some light showers, but think better precip will be near and along the cold front that is in TN this hour. This forcing mechanism will move NE and bring widespread showers and perhaps a isolated storm this evening. There remains good agreement that this vertically stacked low will have a dry slot and this is evident on WV/Radar data this hour. Therefore do have a period of no rain overnight. Then, the showers will fill back in as this upper level low struggles east on Friday. This as a blocking pattern sets up across the CONUS. Leaving chances of showers through the remainder of the forecast period. Temperature wise think high temperatures Friday will remain in the mid to upper 50s and lows friday night will drop into the lower 40s. .LONG TERM...(Saturday through Thursday) Issued at 342 PM EDT THU MAY 4 2017 Except for the final 36 to 48 hours models are in reasonable agreement with mid/upper level features through the extended. Vort lobe will be dropping into the base of a mean eastern CONUS trough at the start of the period - Saturday. Additional energy rounds the base of the trough Monday as the trough shifts eastward a bit to the Atlantic Coast. Thereafter solutions diverge with models suggesting either the original trough retrograding to the west back over central Ohio Valley or with a phasing of southern and northern stream energy forming a new low somewhere over the eastern US. At the surface, the aforementioned mid-upper level disturbance will induce a surface trough that is expected to pass through eastern Kentucky late Saturday. Canadian high pressure will nose its way into the region late Sunday into Monday. A surface warm frontal boundary returns from the southwest by late Tuesday. Models diverge with details of surface features at this point. The GFS stalls this boundary out across our area until the end of the extended. The ECMWF forms a surface low pressure center along the boundary, tracking northwest to southeast across the Commonwealth. At that point, the boundary shifts well of to our southwest behind the departing sfc low. With respect to sensible weather, the general pattern appear unsettled and cool, with a fairly certain window of dry weather from Sunday through Monday. Forecast soundings do show enough mid level cooling, or steepening lapse rates with the disturbance moving into the area Saturday to warrant the mention of thunder. Very low wet bulbs and freezing levels will make the possibility of some graupel real. After a period of dry weather the threat of showers returns to the area from Tuesday through to the end of the forecast. Again model soundings suggest a potential for thunder, but mainly due to elevated instability and/or mainly in the afternoon/early evening time frame with favorable diurnal heating. Another concern will be the potential for some frost, particularly Monday morning with surface high pressure almost directly over our area and little if any cloud cover to retard overnight drops. GFS COOP MOS supports this line of thought with temps dropping into the lower and mid 30s Monday morning. With a stronger potential for reaching temps and frost Monday morning, decided to undercut the blended guidance for corresponding lows. Sunday morning lows hint at some spots reaching the mid 30s, but at this time solutions suggest lingering cloud cover will keep temps from bottoming out, especially across far eastern Kentucky. Will have to keep an eye on this as western most deeper valleys may see enough clearing to be a concern Sunday morning. However with a couple of days of rain prior to this, it is also possible there could be more fog, which would limit frost development. The possibility of frost Monday night is more questionable with less model agreement on how quickly clouds and precipitation return to the area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 753 PM EDT THU MAY 4 2017 Surface low pressure will spin just to our west through Friday morning before shifting eastward into West Virginia during the day. Rain now prevalent over the the I-75 corridor will gradually overspread all of eastern Kentucky this evening. The flow aloft remains southeasterly through midnight or so, however, and the resulting downslope drying will likely keep locations from JKL east VFR with only light rain or sprinkles during the evening. Conditions will then deteriorate as the flow aloft shifts allowing the band of rain to pivot northeastward across the forecast area. A break in the rain and a return to VFR conditions is anticipated late in the night before conditions deteriorate again on Friday in low clouds and mainly light rain on the backside of the surface low. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ABE SHORT TERM...DJ LONG TERM...RAY AVIATION...ABE
Hazardous weather outlook, May 4, 8:10 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 810 PM EDT Thu May 4 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 810 PM EDT Thu May 4 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A few thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost is possible Saturday night into early Sunday morning and again Sunday night into early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ABE
In the hours before
Special weather statement, May 4, 7:43 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT THU MAY 4 2017
KYZ083-050015-
Wayne-
743 PM EDT THU MAY 4 2017
...A SHOWER WITH STRONG WINDS WILL AFFECT WAYNE COUNTY...
At 742 PM EDT, a shower was located near Sunnybrook, or 9 miles
northeast of Byrdstown, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Monticello, Oil Valley, Susie, Burfield, Barrier, Parnell, Hidalgo,
Slickford, Betsey, Frazer, Cabell, Kidder, Zula, Mill Springs,
Powersburg, Sunnybrook, Steubenville, Cooper and Alpha.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3698 8479 3696 8477 3697 8471 3695 8466
3691 8464 3662 8487 3661 8491 3662 8499
3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2342Z 208DEG 35KT 3669 8505
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:13 AM EDT | Special Weather Statement | JKL | Breathitt, Harlan, Knott, Leslie, Letcher, Perry | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.